Try it
Pediatrics · Neurology
Sample itemA 5-month-old boy with hypopigmented ash-leaf macules has clusters of brief flexor spasms on waking, with developmental regression. EEG shows chaotic high-voltage activity. Which drug is most appropriate for the underlying cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Vigabatrin
Infantile spasms with hypsarrhythmia in tuberous sclerosis form West syndrome. Vigabatrin is the drug of choice in tuberous sclerosis, and ACTH or oral steroids are used for other causes. Early treatment improves developmental outcome, and the retinal toxicity of vigabatrin requires monitoring.
Option by option
A. Vigabatrin (correct)
Correct. Vigabatrin, a GABA transaminase inhibitor, is most effective in tuberous sclerosis.
B. Phenytoin
Phenytoin is not effective in infantile spasms.
C. Carbamazepine
Carbamazepine can worsen some generalised seizures and is ineffective for spasms.
D. Ethosuximide
Ethosuximide treats absence seizures.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.